Alert archive / Montana / Winter Storm Watches in 2012
Winter Storm Watch 6, NWS Missoula, MT
NWS Missoula, MT issued this winter storm watch at Oct 21, 2012, 2:36 PM MDT for 9 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Oct 22, 2012, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 21, 2012, 2:36 PM MDT (20:36 UTC)
- In effect from
- Oct 22, 2012, 12:00 PM MDT
- Expired
- Oct 22, 2012, 2:34 AM MDT
- In force
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID, Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 38 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
475 WWUS45 KMSO 212036 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 236 PM MDT SUN OCT 21 2012 IDZ006-MTZ006-221200- /O.NEW.KMSO.WS.A.0006.121022T1800Z-121023T1200Z/ SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS- 236 PM MDT SUN OCT 21 2012 /136 PM PDT SUN OCT 21 2012/ ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT. * IMPACTS/TIMING: SNOW WILL BEGIN TO DEVELOP IN THE CLEARWATER, BITTERROOT AND SAPPHIRE MOUNTAINS INCLUDING LOLO AND LOST TRAIL PASSES BY MONDAY AFTERNOON. SNOW ACCUMULATIONS WILL MAINLY IMPACT THE HIGHER ELEVATIONS AND MOUNTAIN PASSES. SNOW COVERED ROADS WILL CREATE HAZARDOUS DRIVING CONDITIONS. * SNOW ACCUMULATIONS: POTENTIAL ACCUMULATIONS OF 6-12 INCHES ABOVE 6000 FEET. * LOCATIONS IMPACTED INCLUDE...DIXIE...HIGHWAY 12 POWELL TO LOLO PASS...HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ IDZ005-MTZ001-002-004-043-221200- /O.NEW.KMSO.WS.A.0006.121023T0000Z-121023T1800Z/ NORTHERN CLEARWATER MOUNTAINS-KOOTENAI/CABINET REGION- WEST GLACIER REGION-LOWER CLARK FORK REGION- POTOMAC/SEELEY LAKE REGION- 236 PM MDT SUN OCT 21 2012 /136 PM PDT SUN OCT 21 2012/ ...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING. * IMPACTS/TIMING: SNOW WILL IMPACT THE NORTHERN CLEARWATERS AND MOUNTAINS OF NORTHWEST MONTANA BEGINNING MONDAY EVENING. MOUNTAIN PASSES AND ROADWAYS WILL BE IMPACTED WITH MODERATE TO HEAVY SNOW AT TIMES CREATING HAZARDOUS DRIVING CONDITIONS. * SNOW ACCUMULATIONS: POTENTIAL SNOW ACCUMULATIONS 0F 6-12 INCHES ABOVE 4000 FEET WITH 3-6 INCHES AS LOW AS 2000FT IN THE VALLEYS OF NORTHWEST MONTANA. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 MARION TO LIBBY...HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...HIGHWAY 93 EUREKA TO WHITEFISH...BAD ROCK CANYON...ESSEX...HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...EVARO HILL... HIGHWAY 200 THOMPSON FALLS TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...I-90 LOOKOUT PASS TO HAUGAN...HIGHWAY 83 SEELEY LAKE TO CONDON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
589 WWUS45 KMSO 220834 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 234 AM MDT MON OCT 22 2012 IDZ005-220945- /O.CAN.KMSO.WS.A.0006.121023T0000Z-121023T1800Z/ NORTHERN CLEARWATER MOUNTAINS- 134 AM PDT MON OCT 22 2012 ...WINTER STORM WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER STORM WATCH. THE WATCH HAS BEEN UPGRADED TO A WARNING. $$ IDZ006-MTZ006-222145- /O.UPG.KMSO.WS.A.0006.121022T1800Z-121023T1200Z/ /O.NEW.KMSO.WS.W.0008.121022T1800Z-121023T1200Z/ SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS- 234 AM MDT MON OCT 22 2012 /134 AM PDT MON OCT 22 2012/ ...WINTER STORM WARNING IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO 6 AM MDT /5 AM PDT/ TUESDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING FOR SNOW...WHICH IS IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO 6 AM MDT /5 AM PDT/ TUESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * IMPACTS/TIMING: SNOW WILL BEGIN TO DEVELOP IN THE CLEARWATER... BITTERROOT AND SAPPHIRE MOUNTAINS INCLUDING LOLO AND LOST TRAIL PASSES THIS AFTERNOON. SNOW ACCUMULATIONS WILL MAINLY IMPACT THE HIGHER ELEVATIONS AND MOUNTAIN PASSES. SNOW COVERED ROADS WILL CREATE HAZARDOUS DRIVING CONDITIONS. * SNOW ACCUMULATIONS: POTENTIAL ACCUMULATIONS OF 4-8 INCHES IN THE HIGHER TERRAIN AND ON MOUNTAIN PASSES. * LOCATIONS IMPACTED INCLUDE...DIXIE...ELK CITY...HIGHWAY 12 LOWELL TO LOLO PASS...HIGHWAY 93 SULA TO LOST TRAIL PASS... LOLO PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ MTZ001-002-004-043-222145- /O.UPG.KMSO.WS.A.0006.121023T0000Z-121023T1800Z/ /O.NEW.KMSO.WS.W.0008.121023T0000Z-121023T1800Z/ KOOTENAI/CABINET REGION-WEST GLACIER REGION- LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE REGION- 234 AM MDT MON OCT 22 2012 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT TUESDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING FOR SNOW...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT TUESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * IMPACTS/TIMING: SNOW WILL IMPACT THE NORTHERN CLEARWATERS AND MOUNTAINS OF NORTHWEST MONTANA BEGINNING THIS EVENING. MOUNTAIN PASSES AND ROADWAYS WILL BE IMPACTED WITH MODERATE TO HEAVY SNOW AT TIMES CREATING HAZARDOUS DRIVING CONDITIONS. * SNOW ACCUMULATIONS: SNOW ACCUMULATIONS 0F 4-10 INCHES ABOVE 4000 FEET WITH 3-6 INCHES AS LOW AS 3000FT IN THE VALLEYS OF NORTHWEST MONTANA. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD... HIGHWAY 93 EUREKA TO WHITEFISH...BAD ROCK CANYON...ESSEX... HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE... EVARO HILL... HIGHWAY 200 THOMPSON FALLS TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...I-90 LOOKOUT PASS TO HAUGAN... HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST MISSOULA TO BEARMOUTH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ MTZ003-222145- /O.NEW.KMSO.WW.Y.0048.121023T0000Z-121023T1800Z/ FLATHEAD/MISSION VALLEYS- 234 AM MDT MON OCT 22 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT TUESDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT TUESDAY. * IMPACTS/TIMING: SNOW WILL IMPACT NORTHWEST MONTANA BEGINNING TONIGHT. ROADWAYS WILL BE IMPACTED WITH MODERATE TO HEAVY SNOW AT TIMES CREATING HAZARDOUS DRIVING CONDITIONS. * SNOW ACCUMULATIONS: 1 TO 3 INCHES. * LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY... MISSION VALLEY...POLSON PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Oct 21, 3:34 AM MDT, 11 hours 2 minutes earlier.
Area forecast discussion, Oct 21, 3:34 AM MDT, 11 hours 2 minutes before
Area Forecast Discussion National Weather Service Missoula MT 334 AM MDT Sun Oct 21 2012 ...Snow to Impact Travel Monday Night and Tuesday... .DISCUSSION... Mountain showers will decrease today as a shortwave ridge builds over the area. Monday morning, the ridge will move on and moist southwest flow will bring another round of moisture to the northern Rockies, causing increasing mountain showers. Monday evening a ridge of high pressure east of the Continental Divide will provide a weak push for some cold air across the area. The cold air will help lower snow levels while the moist southwest flow aloft will continue and start overrunning the cooler air setting up a great pattern for moderate snow. Expect several inches of snow in the mountains, especially for the Clearwaters in central Idaho, the Cabinet mountains in western Montana, and over Glacier National Park. The Flathead/Mission and Missoula/Bitterroot valleys may also see less than an inch of snow by Tuesday morning. Snow accumulation will make travel difficult over passes Monday night and Tuesday morning, especially Lolo, Lost Trail, Lookout, and Marias passes. Those in the back country, especially hunters, should be prepared to deal with several inches of snow and cold wet conditions. For Wednesday through Saturday...A large trough aloft will be over the area at the beginning of the period which will maintain below normal temperatures and an above average chance of precipitation. By late in the period an next weekend the trough may be shifting east, which will allow some moderation in temperatures but with continued unsettled conditions. && .AVIATION...Isolated showers continue this morning. Areas of mountain obscuration due to low clouds and snow will likely persist through the day Sunday. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Leach/Gibson Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
Nearby
Winter Storm Watches in Montana, 2012Winter Storm Watches in Idaho, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.